Kansas, 2008

Damaging Winds in Kansas, July 28, 2008

July 28, 2008 · NWS GLD · 2 events in 2 counties and zones

The remnants of Hurricane Dolly drifted across eastern Colorado and western Kansas, producing locally heavy rainfall and a few isolated severe wind and hail reports along the Colorado-Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The remnants of Hurricane Dolly drifted across eastern Colorado and western Kansas, producing locally heavy rainfall and a few isolated severe wind and hail reports along the Colorado-Kansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 1:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 1:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT MON JUL 28 2008

.SYNOPSIS...
130 PM MDT MON JUL 28 2008

REVIEW OF WATER VAPOR AND VISIBLE SATELLITE IMAGERY INDICATES
REMNANTS OF DOLLY CURRENTLY SITUATED OVER THE CO/KS/OK BORDER WITH
CU STARTING TO DEVELOP OVER THE CENTRAL HIGH PLAINS. A MID/UPPER
LEVEL RIDGE CONTINUES TO BUILD OVER THE DESERT SOUTHWEST WITH A
FAIRLY POTENT SHORTWAVE TROUGH MOVING EASTWARD ACROSS THE PRAIRIE
PROVINCES OF CANADA AND THE NORTHERN PLAINS. LONGWAVE TROUGH
CONTINUES TO BE SITUATED OVER THE NORTHEASTERN UNITED STATES IN
ASSOCIATION WITH AN UPPER LEVEL LOW OVER THE HUDSON BAY REGION.

FOLTZ
&&

.DISCUSSION...
130 PM MDT MON JUL 28 2008

PRIMARY FORECAST CONCERNS WILL BE TONIGHTS POPS AND HOW QUICKLY
THINGS WILL MOVE OUT TUESDAY MORNING. FOCUS THEN SHIFTS TO A WEAK
SHORTWAVE TROUGH PROGGED TO MOVE THROUGH WEDNESDAY EVENING AND MAX
TEMPS DURING THE THURSDAY THROUGH SATURDAY TIME FRAME.

GOING FORECAST HAD A PRETTY DECENT HANDLE ON PRECIP CHANCES
TONIGHT. WHILE CONVECTION WILL BE POSSIBLE OVER THE ENTIRE CWA...BEST
SHOT FOR SIGNIFICANT PRECIP SHOULD BE CONFINED TO THE SOUTHEASTERN
HALF...GENERALLY ALONG AND SOUTHEAST OF A MCCOOK TO TRIBUNE LINE.
GIVEN PWAT VALUES IN EXCESS OF 1.5 INCHES AND SLOW STORM
MOTIONS...HEAVY RAIN WILL BE POSSIBLE. HAVE OPTED TO HOLD OFF ON
ANY FLOOD/FLASH FLOOD HIGHLIGHTS AS AERIAL COVERAGE IS STILL A BIT
IN QUESTION. HAVE GENERALLY FOLLOWED HPC GUIDANCE FOR QPF THIS
EVENING WITH A FEW TWEAKS. BULK OF PRECIP SHOULD BE OUT OF THE
AREA BY 18Z TUESDAY. WITH SUBSIDENCE AND CLEARING SKIES...TEMPS
WILL REACH THE LOWER 90S.

MODELS IN REASONABLE AGREEMENT ON SENDING A SHORTWAVE TROUGH OVER
THE TOP OF THE DESERT RIDGE BRINGING THE POTENTIAL FOR CONVECTION
BACK TO THE AREA WEDNESDAY AFTERNOON AND EVENING. HAVE GONE AHEAD
AND INSERTED SLIGHT CHANCE POPS FOR THIS TIME PERIOD AS A RESULT.
AS THIS DISTURBANCE QUICKLY DEPARTS THURSDAY MORNING...UPPER RIDGE
WILL EXPAND NORTHEASTWARD INTO OUR CWA. WITH H85 TEMPS IN THE LOW
TO MID 30S C AND SUBSIDENCE IN THE WAKE OF THE DEPARTING SHORTWAVE
TROUGH...THERE WILL BE LITTLE IN THE WAY OF CLOUD COVER TO IMPEDE
AFTERNOON TEMPS FROM REACHING THE CENTURY MARK.

MID/UPPER RIDGE CONTINUES ITS STRONGHOLD ON THE CENTRAL HIGH
PLAINS FRIDAY AND SATURDAY WITH THE POTENTIAL FOR AFTERNOON TEMPS
GETTING CLOSE TO...IF NOT EXCEEDING...105 F OVER EASTERN PORTIONS
OF THE AREA. WILL SEE AFTERNOON RH VALUES AOB 15 PERCENT THURSDAY
THROUGH SUNDAY BUT IT APPEARS WINDS WILL BE GENERALLY LESS THAN 10
KTS WHICH MINIMIZES FIRE WEATHER CONCERNS TO SOME EXTENT.

BY SUNDAY AFTERNOON...WINDS START TO BECOME A BIT MORE
SOUTHEASTERLY WHICH WILL ALLOW FOR THE ADVECTION OF MOISTURE INTO
THE REGION. THIS WILL HELP HOLD TEMPS DOWN A FEW DEGREES BUT
SHOULD STILL SEE UPPER 90S TO LOW 100S. GFS IS PROGGING FROPA
SUNDAY NIGHT/MONDAY MORNING BUT HAVE OPTED TO FOLLOW THE MORE
RELIABLE ECMWF GUIDANCE WHICH MAINTAINS SOUTHERLY FLOW AND DRY
CONDITIONS THROUGH THE END OF THE FORECAST PERIOD.

FOLTZ
&&

.AVIATION...
1013 AM MDT MON JUL 28 2008

FOR THE 18Z TAFS...VFR CONDITIONS SHOULD PREVAIL THROUGH MOST OF
THE TAF PERIOD. THE ONE EXCEPTION WILL BE THIS AFTERNOON WHEN
THUNDERSTORMS DEVELOP NOT TOO LONG AFTER 18Z. THUNDERSTORMS SHOULD
BE SCATTERED ALONG AND NORTH OF THE INTERSTATE 70
CORRIDOR..INCLUDING KMCK AND KGLD...WITH MORE WIDESPREAD COVERAGE
FURTHER SOUTH. WITH ANY THUNDERSTORMS THAT DEVELOP...IFR
CONDITIONS ARE POSSIBLE WITH WIND GUSTS TO 40KTS. THUNDERSTORM
COVERAGE SHOULD BEGIN TO WANE AFTER 03Z...THOUGH A LINGERING
SHOWER IS POSSIBLE THROUGH 12Z FOR EASTERN PORTIONS...INCLUDING
KMCK.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 28, 10:12 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1012 AM MDT MON JUL 28 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1012 AM MDT MON JUL 28 2008 /1112 AM CDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE REGION AS THE REMNANTS OF WHAT WAS ONCE HURRICANE DOLLY
LIFT TO THE NORTHEAST. WHILE SEVERE THUNDERSTORMS ARE NOT
EXPECTED...STORMS MAY MOVE SLOWLY AND MOVE OVER THE SAME AREAS
RESULTING IN LOCALLY HEAVY RAIN TOTALS ESPECIALLY FOR LOCATIONS
SOUTH OF THE INTERSTATE 70 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING GENERALLY WEST OF A MCCOOK NEBRASKA TO COLBY AND LEOTI
KANSAS LINE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HEAVY RAIN TOTALS WOULD BE APPRECIATED.
HOWEVER...SPOTTER ACTIVATION IS NOT ANTICIPATED.

JOHNSON/DDT

In the hours before

Special weather statement, Jul 28, 4:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT MON JUL 28 2008

KSZ001-NEZ079-282300-
CHEYENNE-DUNDY-
432 PM MDT MON JUL 28 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARKS...AND MOVING NORTHEAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

DLF

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 28, 5:00 PM CST
Where
Cheyenne County, 12 mi N of St Francis
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.944, -101.800

Fourteen large trees were downed as a result of strong thunderstorm winds during the late afternoon/early evening hours along Hackberry Creek.

Thunderstorm Wind, Sherman

When
July 28, 9:40 PM MST
Where
Sherman County, 12 mi N of Goodland
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.524, -101.720

Report was received from the National Spotter Network. Intermittent power was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123452, 108544.